Share This Post

What is Post Finasteride Syndrome? Is it a Real Thing?

Written by Adrian Blackwell, MD

Do the side effects from prostate and hair loss medicine ever go away? Does finasteride cause permanent damage to my body?

What is Post Finasteride Syndrome? Are the side effects of finasteride permanent?

The drug finasteride is used to treat hair loss and enlarged prostate glands in men. While most men do not experience any side effects from finasteride, 1% or so experience side effects like depression, erectile dysfunction, decreased libido, smaller amount of ejaculate, allergic reactions, and a possible increased risk of prostate cancer.

Typically, finasteride side effects will go away once you stop taking the medicine, but some men have been reported to possibly have Post Finasteride Syndrome where they continued to have sexual, mental, and physical problems, even though they have stopped taking finasteride. . This group of men is concerned the medicine might cause long-lasting damage to their bodies. There is some interesting evidence to support these claims that you can review for yourself.

pill-bottles-56d6297a3df78cfb37da5bb5

Is Post Finasteride Syndrome a real thing? How do I know if I have Post Finasteride Syndrome?

The medical community is not 100% settled on Post Finasteride Syndrome being a real thing. While there are some groups concerned about the long-term effects finasteride may cause, there are others who do not think that finasteride is to blame for their symptoms. Skin and hair loss experts believe there is a lack of good research into the correlation between the side effects and the drug.

Regardless of any controversy surrounding Post Finasteride Syndrome, there is a possibility that some men taking finasteride are at risk for having long-lasting symptoms. And if it is true, with the millions of men taking this medicine who show no side effects, contracting this syndrome is as rare as winning the lottery.

Here are the long-term problems some men have experienced after using finasteride:

  • Decreased sex drive
  • Erectile dysfunction
  • Decreased amount of semen
  • Penile and/or scrotal shrinkage and numbness
  • Peyronie’s disease (bent erect penis)
  • Gynecomastia (enlargement of the breast tissue)
  • Chronic tiredness
  • Muscle pain, weakness, cramps, stiffness, and twitching
  • Dry skin
  • Melasma (a rash on the face)
  • Lipoatrophy (loss of fatty tissue in a certain area)
  • Tinnitus (ringing in the ears)
  • Increased fat and elevated body mass index (BMI)
  • Elevated fasting glucose and triglycerides
  • Thinking and memory impairment
  • Depression and anxiety
  • Suicidal thoughts
  • Insomnia
  • Obstructive sleep apnea

If you think you may be having long-term problems after finasteride, then please talk to your medical provider and read more about it here.

Is there a cure for Post Finasteride Syndrome? What can I do if I have Post Finasteride Syndrome?

Again, always take your health concerns to your medical provider. You can also connect with others who share your concerns and look at the resources available surrounding this issue. It is important to know that since there is not a clear-cut understanding of this problem, there are no easy answers. As of right now, there is nothing that says who is most at risk for these problems, and who is not. And there is no current cure or treatment for Post Finasteride Syndrome.

What is currently being done is what we call “symptom management.” That is, we treat the negative symptoms and side effects that appear with the treatments we have available. So, if someone has erectile dysfunction while taking finasteride, they might benefit from using a medicine to treat their erectile dysfunction like Viagra or Cialis. If someone has depression or anxiety from this medicine, they would talk to their doctor about anti-depressant medication, see a psychologist, and take steps to improve their mental health.

The views expressed in this article intend to highlight alternative studies and induce conversation. They are the views of the author and do not necessarily represent the views of HeyDoctor, and are for informational purposes only, even if and to the extent that this article features the advice of physicians and medical practitioners. This article is not, nor is it intended to be, a substitute for professional medical advice, diagnosis, or treatment, and should never be relied upon for specific medical advice.

Check out the HeyDoctor app

With over 1,000 5-star reviews, we're one of the highest rated medical apps. See for yourself!